Thunderstorm Wind, Oldham
- When
- June 2, 11:54 AM CST
- Where
- Oldham County, 4.72 mi WSW of Adrian
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.250, -102.760
Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle. The moisture continued into the 3rd and 4th but with slower moving storms and residual outflow boundaries from the 2nd storms produced heavy long lasting rainfall, as well as landspout tornadoes to the TX Panhandle. One landspout did touch down in Amarillo causing some damage. One of the boundaries that helped produce that landspout also caused storms to linger around Amarillo causing some historic flooding with the city having to pump water out of local playa and storm collection lakes well into July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 11:40 AM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1240 PM CDT Fri Jun 2 2023 ...New LONG TERM... .SHORT TERM... (Today through Saturday night) Issued at 253 AM CDT Fri Jun 2 2023 The likelihood of heavy rainfall and additional flooding today into tonight across the southeastern two thirds of the Panhandles remains the main concern in the short term. Additionally, there will be a chance for severe thunderstorms as well. Saturday may bring potential for both of these hazards once again. 07z WV imagery depicts a strong upper wave over the Gadsden Purchase and a downstream southwesterly upper jet extending over NM and the Panhandles with multiple disturbances in this flow. An upper low is seen moving southeastward off the FL Gulf Coast. A few thunderstorms are ongoing in NE NM ahead of one of these shortwaves. At the surface, dewpoints remain in the upper 50s and 60s, where they've largely been for the past couple weeks. In the wake of the Gulf upper low, subtle surface ridge is in place over the SE CONUS, resulting in south-southeasterly winds across TX, advecting moisture northward to our forecast area. Indeed, 00z AMA RAOB shows relatively moist conditions through the column, measuring 1.04" of PWAT, above the 90th percentile of RAOBs for this time of year. Today into tonight, upper wave to our southwest advances eastward with the associated upper jet overspreading our CWA. At the surface, weak lee trough with a subtle wind shift will continue to be present in our far west, with latest trends placing this right along the NM/TX border at midday, a westward trend that is largely believable as moisture that advected northward yesterday failed to turn over Thursday evening. As the mid and upper levels cool ahead of the wave, expect thunderstorms to develop along the aforementioned surface trough. While progged 0-6km bulk shear vectors are around 30 knots, these are oriented either along the surface boundary or just off it, so expect rapid upscale growth even if initial development may briefly take the form of isolated supercells with an attendant risk for severe hail and damaging winds. With progged storm motions also out of the southwest, there will be the potential for storms to train for a time, with the saving grace being the forward motion of the upper wave limiting the time period in which storms may develop and move over a given SW-NE corridor. Despite that saving grace, given the impressive rain rates seen recently in low forcing regimes, pre-convective PWATs running well toward the high side of climatology, expected widespread nature of the thunderstorms due to favorable dynamics, saturated soils, full playa lakes, rivers in action and flood stage, and NBM/HREF suggesting potential for localized pockets of 3+" of rainfall, have issued a Flood Watch for a good portion of the CWA starting at 1 PM this afternoon through the nighttime hours. Saturday, expect a bit of lingering precip in the NE during the early morning but there should be several dry hours during the day as the upper wave departs to the north. Have moved toward other consensus blends as NBM just won't give up its tendency to spread mentions of rain across the entire area during the daytime during periods of low level moist advection, likely due to contamination from the extended RAP. While flow aloft will have transitioned to a west-northwesterly patter, should still get a good shortwave advancing downstream during the late afternoon and evening hours. With our low level moisture really not going anywhere, another good chance for showers and thunderstorms is in the cards. Sfc-6km bulk shear is pitiful at around 20 knots or less, but progged MLCAPE of 1000-1500 J/kg suggests low end severe hail and wind gusts could occur with any thunderstorms. While coverage should not be anywhere near as widespread as Friday, the return of crawling storm motions on the order of 10 mph will lead to another night of flood risks to those areas that see a thunderstorm. Ferguson && .LONG TERM ... (Saturday through next Thursday) Issued at 1239 PM CDT Fri Jun 2 2023 Rain, rain, and more rain will continue to plague the combined OK/TX Panhandles tomorrow through the extended period. Looking at likely PoPs for portions of Sat, Sun, and Mon. Tue and Tue night might be somewhat of a break with only slight chance to chance PoPs, with chance PoPs Wed and Thu as well. Storms should become more scattered and not so much wide spread though. Overall through the extended period daytime temperatures are progged to continue to be slightly below normal for this time of year. Through most of the day tomorrow, conditions look to be on the quiet side with rain chances expected to pick back up late afternoon into evening. Thunderstorms are first expected to fire off over eastern NM into western portions of the combined Panhandles. Going into the early overnight hours, rain chances will spread throughout the entire combined Panhandles with likely PoPs Saturday night into Sunday morning. The combined Panhandles will be under the influence of a mid to upper level shortwave trough through tomorrow into Sun. However, winds look to be quite weak aloft allowing for slow storm motions. This will lead to the concern of localized flooding from shear fact storms will be slow and soils are already saturated. MUCAPE values especially during the evening will be upwards of 2000-3000 J/Kg causing concern for the possibility of some storms to become severe. With overall bulk shear on the low side as well as lapse rates on the low side, hail size should remain below half dollar size. The severe threat will be limited to the west up against NM early in the evening and subside into the overnight hours. Sunday onwards, the exact details on severe and flooding threats are unclear at this time. Continued influence from shortwaves/perturbations aloft will help with some lift with the continued supply of moisture in this wet pattern happening this year. Overall shear continues to weaken Sun through Mon, which may help keep storms from becoming massive supercells with giant hail but the FA could continue to see flood threats with fact soils are saturated at this time. 36 && .AVIATION... (06Z TAFS) Issued at 1224 AM CDT Fri Jun 2 2023 Potential for stratus and thunderstorms are the main concerns for aviation interests over the next 24 hours. Guidance suggests MVFR/IFR stratus should already be developing but as of issuance time, little is present outside of the Clovis area. Given moist conditions, do still think stratus will develop, but have elected to be optimistic given ongoing conditions, with only DHT forecast to drop to IFR while GUY/AMA remain low end MVFR. Will closely monitor overnight. Thunderstorms seem a certainty at AMA Friday afternoon and have thus elected to go with a prevailing group even this far out but expect adjustments to timing over the next 2 cycles. Thunderstorms should remain east of DHT but may affect GUY, so have kept the PROB30 for GUY going with a small timing adjustment. Otherwise, expect mainly south-southeasterly winds outside of any thunderstorms that do develop. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 54 77 58 76 / 60 20 70 60 Beaver OK 57 78 58 77 / 80 40 50 70 Boise City OK 53 75 54 74 / 30 40 60 70 Borger TX 58 81 60 80 / 60 10 60 60 Boys Ranch TX 54 79 56 77 / 40 30 70 60 Canyon TX 54 77 57 76 / 50 30 70 70 Clarendon TX 57 76 59 76 / 80 10 70 70 Dalhart TX 51 76 53 75 / 30 30 70 70 Guymon OK 55 78 56 76 / 50 20 60 50 Hereford TX 54 79 56 77 / 30 30 70 60 Lipscomb TX 57 78 59 77 / 80 30 60 70 Pampa TX 56 78 57 77 / 80 20 70 60 Shamrock TX 58 78 59 78 / 90 20 70 70 Wellington TX 59 79 61 79 / 90 20 60 70 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Flood Watch through Saturday morning for TXZ003>005-007>020-317. OK...None. && SHORT TERM...77 LONG TERM....36 AVIATION...77
Hazardous Weather Outlook National Weather Service Amarillo TX 301 AM CDT Fri Jun 2 2023 OKZ001>003-TXZ001>020-317-022015- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 301 AM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Widespread thunderstorms are expected to impact the Panhandles this afternoon through tonight. A couple storms may be severe, potentially producing up to golf ball size hail and damaging wind gusts. Thunderstorms may also bring heavy rain and flooding. Accordingly, a Flood Watch is in effect starting at 1 PM CDT for the Texas Panhandle, save far northwestern portions. .DAYS TWO THROUGH SEVEN...Friday through Thursday. Thunderstorm chances continue through the weekend and and even into next week. Strong to severe thunderstorms with torrential rainfall cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
1218 PM CDT Fri Jun 2 2023
TXZ011-012-016-021800-
Potter TX-Deaf Smith TX-Oldham TX-
1218 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southeastern Oldham,
eastern Deaf Smith and southwestern Potter Counties through 100 PM
CDT...
At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Simms, or 17 miles northwest of Hereford, moving north
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vega, Adrian, Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3489 10280 3538 10279 3526 10207 3483 10259
TIME...MOT...LOC 1717Z 200DEG 35KT 3494 10267
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
1242 PM CDT Fri Jun 2 2023
TXZ011-016-021830-
Deaf Smith TX-Oldham TX-
1242 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of western Oldham and
northwestern Deaf Smith Counties through 130 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Glenrio, or 27 miles west of Vega, moving north at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenrio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3558 10304 3550 10251 3508 10282 3512 10304
TIME...MOT...LOC 1741Z 201DEG 31KT 3519 10290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGThe Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
8 flash flood, 6 hail, 3 thunderstorm wind, 3 funnel cloud, 1 tornado. Local standard time, as filed.
Numerous road closures occurred across the city due to flash flooding. Playa lakes were overflowing onto roads and water rescues occurred with dive teams deployed. Several reports were relayed from Amarillo police department and Amarillo fire department.
Multiple road closures occurred in Canyon due to fast flowing water over roads. Reports were relayed from emergency management and canyon police department.
Multiple reports of several roads came in for having water over the road.
This tornado started just to the north of the Jiffy Cleaners,|where some tree limbs broke off a few trees. The top half of a|tree snapped and fell alongside the Cleaners building. A rusty air|conditioning unit lifted from the roof of the cleaners and was|tossed into the median of Ross Osage Road. The sign of Cliffside|Coffee Shop was blown out on the south side of the sign. The|tornado crossed the street and appeared to gain a little more|strength as it caused the brick siding of the Toot N Totum gas |station to collapse. The tornado continued across SE 27th Avenue, |where it caused minor damage to the Stars Drive- In and some cars |in the parking lot had their windows blown out from debris. The |tornado appeared to have dissipated in the field behind the Drive-|In. This tornado was documented by multiple people and we are |grateful for their video evidence. Times were estimated based on |video documentation and may be adjusted with further analysis and |information.
Funnel cloud was observed from the National Weather Service Office.
Funnel cloud reported by off duty NWS employee and local media. The funnel had lasted several minutes.
Three high water rescues occurred at the US Highways 87 and 60 interchange in Canyon. Hospital Drive, Hunsley Hills Boulevard, and Country Club Drive were all closed as well.
Social media pictures and video indicated fast moving water flowing down a residential street. Emergency management reported an estimated three feet of water in some spots on the southside of Pampa.
Funnel cloud observed by airport tower and on duty NWS employee. The funnel had lasted several minutes.
Water was occurring over the roadways of | 45th, Western and Bell Streets. Some | locations had one to two feet of water | across them. Water was also getting into | yards on 45th Street. I-27 had water flowing | down the interstate. Some water was | threatening business on Western.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107196, 1107197, 1107181, 1107182, 1107198, 1107183, 1107185, 1107186, 1107192, 1107193, 1107210, 1107204, 1107194, 1107195, 1107200, 1107206, 1107199, 1107187, 1107188, 1107207, 1107191.